Have you suffered a tendon rupture or tendonitis while taking Avelox? A fluoroquinolone antibiotic in the same class as Cipro and Levaquin, Avelox bears a black box warning alerting patients to the risk of Avelox tendon rupture and tendonitis. Avelox tendon ruptures can be very severe, and lead to life-long disability.
If you suffered an Avelox tendon rupture, you may be entitled to compensation for your medical bills, lost wages, and pain and suffering. Our Avelox tendon rupture lawyers are offering free legal consultations to anyone who suffered this painful side effect. We urge you to contact our Avelox lawyers today to protect your legal rights.
Avelox Ruptured Tendon Injuries
Avelox is considered a broad-spectrum antibiotic that can be effective against many different types of infections, including pneumonia, bronchitis, sinus infections, abdominal infections, and skin infections. This drug has been used to treat 109 million patients worldwide.
Avelox is known to be associated with serious side effects including tendonitis, tendon ruptures and liver damage. It is not known if Avelox is safe and works in people under 18 years of age. Children have a higher chance of getting bone, joint, or tendon (musculoskeletal) problems while taking fluoroquinolone antibiotic medicines.
The risk of Avelox tendon ruptures and tendonitis was known long before the black box warning was added to its label. In 1996, the U.S. Food & Drug Administration (FDA) directed the maker of Avelox to add a warning about tendon injuries to its label, but this fell short of the more prominent and serious black box warning, and it was inadequate.
In April 2005, the Illinois Attorney General’s office petitioned the FDA to place a black box warning on fluoroquinolone antibiotics like Avelox about the risk of tendon injuries, and the consumer advocacy group Public Citizen filed a similar petition with the agency in 2006. “Tendon ruptures associated with these drugs continue to occur at a disturbing rate but could be prevented if doctors and patients were more aware of early warning signals, such as the onset of tendon pain, and switched to other antibiotics,” Dr. Sidney Wolfe, director of Public Citizen’s Health Research Group, wrote at the time. “The FDA must act and require black box warnings and patient information guides.”
The risk of experiencing an Avelox tendon injury or tendonitis is greatest for people over 60, those who are taking corticosteroids, or anyone who has undergone a heart, lung or kidney transplant. However, Avelox tendon ruptures and tendonitis have happened in people who have none of these risk factors.
Avelox tendon ruptures can occur while patients are taking the antibiotic, or after they have finished their Avelox prescription. Avelox tendon ruptures have also happened up to several months after patients have finished taking their fluoroquinolone. Avelox tendon ruptures can involve the Achilles heel, shoulder, hand, bicep or thumb.
If you or someone you are taking Avelox, and you experience any of the following symptoms, you should call your doctor immediately:
- hear or feel a snap or pop in a tendon area
- bruising right after an injury in a tendon area
- unable to move the affected area or bear weight